Tornadoes · United States · North Dakota · 2011
EF1 tornado, Pleasant Vly to Hensel, North Dakota, June 3, 2011
From Pleasant Vly to Hensel, this EF1 tornado ran 25.3 miles across Walsh and Pembina counties on June 3, 2011, touching down at 3:40 AM CDT and reaching 300 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 3, 2011
- Touchdown
- 3:40 AM CDT (08:40 UTC)
- Lifted
- 4:06 AM CDT (09:06 UTC)
- On the ground
- 26 minutes
- Path length
- 25.3 miles (40.7 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Walsh and Pembina counties
- Touchdown point
- 48.360, -97.870
- Lift-off point
- 48.680, -97.584
- Record number
- 1106030240-01
What the Weather Service recorded
A cold front moved into eastern North Dakota in the early morning hours of the 3rd and helped spawn a thunderstorm complex that moved from near Cooperstown (ND) to near St. Vincent (MN). Most of the severe events that occurred were destructive thunderstorm wind gusts, but there were also a few reports of hail.
This tornado tracked intermittently for about 26 total miles, while wrapped in heavy rain and downburst winds. About sixteen of the miles occurred in Walsh County with about ten miles in Pembina County. The tornado touched down near Pleasant Valley, passed near Homme Dam, then crossed into Pembina County about one mile northwest of Hoople. The tornado snapped or uprooted numerous trees and tore a roof off of a pole barn. Peak winds were estimated at 95 mph.
This tornado began in Walsh County, about six miles west-southwest of Park River. The tornado tracked intermittently for about 26 total miles, while wrapped in heavy rain and downburst winds. About ten of the miles occurred in Pembina County, while about sixteen of the miles occurred in Walsh County. Numerous trees were either snapped or uprooted along its track. Peak winds were estimated at 95 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 3, 2:15 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 3, 2:15 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 215 AM CDT FRI JUN 3 2011 .SHORT TERM...MAIN CONCERN WILL BE SEVERE POTENTIAL INTO THE EARLY MORNING HOURS. COMPLEX WITH STRONG STRAIGHT LINE WINDS (60-90MPH) LOCATED JUST WEST OF THE FA (JUST WEST OF JAMESTOWN). MID-LEVEL WINDS INCREASE OVERNIGHT SO POTENTIAL FOR STRONG WINDS TO CONTINUE DEFINITELY DOES EXIST. THIS COMPLEX EXPECTED TO RIDE MID-LEVEL CAPPING...WHICH WOULD PUT IN ON A PATH FROM JMS-GFK-BDE (WHERE SEVERE THUNDERSTORM WATCH HAS BEEN POSTED). MUCAPE 3000-4000 J/KG AND DEEP LAYER SHEAR NR 50 KNOTS WILL SUPPORT SEVERE POTENTIAL ACROSS THIS AREA. SFC TROUGH WILL BE NEAR THE VALLEY 12Z...AND ACROSS THE FAR EASTERN FA AROUND 21Z. THINK THAT WARM MID-LEVEL TEMPS WILL PREVENT MUCH RE-DEVELOPMENT DURING THE MORNING HOURS...AND THAT SCATTERED STORMS WILL BE POSSIBLE EAST OF THE VALLEY AFTER 18Z. SEVERE THREAT APPEARS MINIMAL GIVEN CURRENT EXPECTED SPEED OF SFC TROUGH. HOWEVER...IF THIS TIMING SLOWS THAN THE FAR EAST COULD HAVE A GREATER RISK FOR SEVERE STORMS THIS AFTERNOON. WINDS WILL BECOME WEST BEHIND SFC TROUGH AND STRONGER. STRONGEST WINDS WILL BE ACROSS THE NW FA WHERE 850MB SPEEDS ARE NR 35 KNOTS. GIVEN WINDS ALOFT...THINK SUSTAINED SPEEDS WILL BE JUST BELOW ADVISORY CRITERIA. ALTHOUGH 850MB TEMPS COOL TODAY...WESTERLY LOW- LEVEL FLOW AND SUNSHINE SHOULD ALLOW TEMPS TO RISE INTO THE 70S...POSSIBLY NR 80F. UPPER WAVE MOVES EAST ACROSS CANADA ON SATURDAY...SENDING A WEAK COLD FRONT INTO THE NORTHERN FA. ISOLD-SCATTERED SHOWERS/THUNDER POSSIBLE ACROSS THE NORTHERN FA WITH SFC CONVERGENCE. SFC HIGH PRESSURE WORKS INTO THE REGION FOR SUNDAY. .LONG TERM (MON-THUR)...THE MODELS ARE IN DECENT AGREEMENT IN THE LONG TERM PERIOD. IT LOOKS LIKE AN UPPER LEVEL RIDGE WILL BEGIN TO SLIDE INTO THE NORTHERN PLAINS...WHICH SHOULD PROVIDE WARMER WEATHER DURING THE PERIOD. MOISTURE WILL ALSO BE INCREASING. SHOWERS AND STORMS ARE POSSIBLE MONDAY WEST OF THE VALLEY...AND THEN CHANCES INCREASE AND SPREAD EASTWARD TO THE REST OF THE FORECAST AREA MONDAY NIGHT INTO TUESDAY. && .AVIATION...THUNDERSTORM COMPLEX WILL LIKELY AFFECT MOST TAF SITES INTO THE EARLY MORNING HOURS. THE REMAINDER OF THE DAY WILL LIKELY BE VFR...WITH GUSTY WESTERLY WINDS. THUNDER RE-DEVELOPMENT POSSIBLE THIS AFTERNOON FOR KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/GRG
Hazardous weather outlook, Jun 2, 4:38 AM CDT, 23 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 438 AM CDT THU JUN 2 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 438 AM CDT THU JUN 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION. AN ISOLATED STRONG STORM IS POSSIBLE ACROSS NORTHEASTERN NORTH DAKOTA TODAY. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE THIS EVENING...ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST OF THE RED RIVER VALLEY. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE POTENTIAL EXISTS FOR A THUNDERSTORM COMPLEX TO MOVE ACROSS THE ENTIRE REGION TONIGHT. SEVERE POTENTIAL AND TIMING WITH THIS COMPLEX IS UNCERTAIN AT THIS TIME. STRONG WINDS AND LARGE HAIL WOULD BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG THUNDERSTORMS ARE POSSIBLE EAST OF THE RED RIVER VALLEY FRIDAY MORNING AND EARLY AFTERNOON. THUNDERSTORM CHANCES EXIST TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. TG
In the hours before
Special weather statement, Jun 3, 3:03 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 303 AM CDT FRI JUN 3 2011 NDZ016-026-027-029-030-030900- EASTERN WALSH COUNTY ND-GRAND FORKS ND-NELSON ND-STEELE ND-TRAILL ND- 303 AM CDT FRI JUN 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN WALSH... NORTHWESTERN TRAILL...NORTHERN STEELE...SOUTHEASTERN NELSON AND GRAND FORKS COUNTIES UNTIL 400 AM CDT... AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR FINLEY...OR 44 MILES SOUTHWEST OF GRAND FORKS... MOVING TO THE NORTHEAST AT 50 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... GOLDEN LAKE AROUND 310 AM CDT. NORTHWOOD AND HATTON AROUND 320 AM CDT. KEMPTON AROUND 325 AM CDT. HOLMES AROUND 330 AM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKER 138 AROUND 345 AM CDT...AND MILE MARKER 159 AROUND 400 AM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOPPES
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 00:00Z
8.7 hours before the tornado, 296 km from the path. June 3, 2011.
- Mixed-layer CAPE
- 2239 J/kg
- Mixed-layer CIN
- -143 J/kg
- Surface CAPE
- 3109 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
- 0-3 km lapse rate
- 7.0 K/km
The surface observations
Grafton (GAF), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 114 km away, was scanning. The volume nearest the touchdown began at 08:41 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.